Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

August 22, 2012Clayton County, Coweta County, Fayette County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 22, 2012, 2:20 PM EDT for Clayton County, Coweta County, Fayette County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2012, 2:20 PM EDT (18:20 UTC)
Expired
Aug 22, 2012, 2:45 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA

Counties Clayton County, GA, Coweta County, GA, Fayette County, GA

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WWUS82 KFFC 221820
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
220 PM EDT WED AUG 22 2012

GAZ033-044-053>055-221845-
220 PM EDT WED AUG 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN COWETA...FAYETTE...
CLAYTON AND FULTON COUNTIES UNTIL 245 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM REX TO HARALSON...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE.


RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS 
COWETA...FAYETTE...CLAYTON AND FULTON COUNTIES...INCLUDING AREAS 
AROUND KENWOOD...TYRONE...CASCADE HEIGHTS...WEST END...SWEET 
AUBURN...LAKEWOOD PARK...GRANT PARK-ZOO ATLANTA...TURNER 
FIELD...UNION CITY...PALMETTO...HAPEVILLE...FAIRBURN...EAST 
POINT...COLLEGE PARK AND ATLANTA. DRIVERS SHOULD USE CAUTION AS 
INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON 
ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3356 8469 3380 8442 3374 8435 3365 8435
      3365 8429 3359 8424 3355 8426 3355 8429
      3344 8429 3343 8436 3336 8435 3335 8439
      3332 8438 3326 8443 3325 8451 3322 8451
      3322 8465 3332 8485
TIME...MOT...LOC 1819Z 291DEG 10KT 3361 8425 3343 8441
          3324 8461

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 22, 11:57 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 22, 11:57 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1157 AM EDT WED AUG 22 2012

.UPDATE...
GENERAL FORECAST PATTERN ON TRACK. HAVE MADE SOME ADJUSTMENTS TO
HOURLY TEMPERATURES BASED UPON CURRENT TRENDS...AS WELL AS POPS/WX
BASED UPON CURRENT RADAR TRENDS. WILL ISSUE FORECASTS SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 359 AM EDT WED AUG 22 2012/

.RAIN CHANCES CONFINED TO SOUTHERN TIER FOR SHORT TERM...

SHORT TERM /TODAY THROUGH THURSDAY/...

SURFACE TROUGH HAS SHIFTED SOUTH IN THE LAST 24 HOURS TO NOW
RESIDE FROM THE WESTERN MOST FLORIDA PANHANDLE THROUGH ALBANY
INTO AUGUSTA AND FINALLY THROUGH THE CENTRAL CAROLINAS. SOME DRIER
AIR NOTED ON THE NORTHERN SIDE OF THIS TROUGH WITH UPPER 50S
DEWPOINTS FROM WEST CENTRAL ALABAMA THROUGH NE GEORGIA. STILL
AMPLE MOISTURE OVER SOUTH AND EAST SECTIONS OF THE FORECAST AREA
WHERE DEWPOINTS ARE PUSHING THE 70 DEGREE MARK. SHOWERS CONTINUE
IN THIS MIST ENVIRONMENT JUST TO THE EAST OF THE AREA AND CANNOT
RULE OUT AN ISOLATED SHOWER THROUGH DAYBREAK.

FOR TODAY...TROUGH REMAINS LARGELY STATIONARY OVER SOUTH GEORGIA
AND WILL BE THE MAIN FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT. GIVEN THE ARRIVAL OF SHARP SHORTWAVE AXIS DURING THE
AFTERNOON HOURS...HAVE GONE ABOVE GUIDANCE FOR POPS BUT KEPT IN
THE MID RANGE CHANCE CATEGORY. STILL EXPECTING THE ATLANTA METRO
AND POINTS NW TO BE DRY TODAY. MODELS DO HINT AT LATE CONVECTIVE
DEVELOPMENT OVER THE NE GEORGIA MOUNTAINS AND WILL INCLUDE 20 POPS
THERE. INSTABILITY AGAIN LOOKS MARGINAL TODAY BUT WITH MORE
SUNSHINE THIS AFTERNOON THAN PREVIOUS DAYS...WE WILL LIKELY MANAGE
TO SEE SOME 2000 J/KG CAPE VALUES. THINKING THERE COULD BE SOME
WIND GUSTS WITH THE STRONGER STORMS BUT NOT SURE WE WILL GET THE
ROBUST UPDRAFTS NECESSARY FOR MORE SIGNIFICANT ACTIVITY.

ALMOST A CARBON COPY FOR THU EXCEPT MID LEVEL TROUGH WILL BE EAST
OF THE AREA ALLOWING FOR EVEN LESS UPPER LEVEL FORCING. HAVE
SLIGHT CHANCE TO LOW END CHANCE FOR EXTREME SOUTHEAST PORTIONS AND
DRY ELSEWHERE. TEMPS LOOK TO BE SEASONAL THROUGH THE SHORT TERM
WITH HIGHS IN THE MID TO UPPER 80S.

DEESE

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
QUIET START TO THE LONG TERM FOLLOWED BY LARGE UNCERTAINTY AT
THE END OF THE LONG TERM WITH ISAAC TRACK. FOR THE END OF THE WORK
WEEK...MID LEVEL TROUGH HAS SHIFTED EAST OF THE AREA. FOR THE
MOST PART BEST MOISTURE HAS ALSO SHIFTED EAST...HOWEVER NAM IS NOT
AS QUICK WITH THIS SCENARIO. OVERALL SHOULD BE DRY AND LIMITED
SLIGHT CHANCE POPS TO MAINLY THE EASTERN PORTIONS OF THE CWA.
RIDGE BUILDS DOWN THE APPALACHIANS FOR SATURDAY BUT PARENT HIGH IS
ALREADY SHIFTING EAST INTO THE ATLANTIC BY SUNDAY.

LARGER DIFFERENCES IN THE PATTERN CREEP INTO THE FORECAST BY
SUNDAY. WITH THE GFS...APPROACHING COLD FRONT WEAKENS AS TROPICAL
MOISTURE FROM ISAAC MOVES INTO THE CWA MONDAY AND SYSTEM TRACKS
NORTHWARD ON TUESDAY. ECMWF HOWEVER IS SLOWER AND FURTHER WEST
WITH ISAAC...ALLOWING THE COLD FRONT TO MOSTLY PUSH THROUGH THE
CWA TUESDAY TO WEDNESDAY. GIVEN EITHER ISAAC OR A COLD
FRONT...BOTH MODELS POINT TO INCREASED RAIN CHANCES TOWARD THE END
OF THE LONG TERM. EVEN WITH GFS TRACK OF ISAAC IMPACTING THE
CWA...DUE TO LARGE UNCERTAINTIES IN THE MODELS AND LARGE AMOUNT OF
TIME BETWEEN NOW AND THEN...LIMITED RAIN TO CHANCE CATEGORY AND TRIED
TO TEMPER OTHER VARIABLES TO ACCOUNT FOR THIS UNCERTAINTY. WILL
NEED TO CONTINUE TO MONITOR LATEST NHC FORECAST ON ISAAC FOR
POTENTIAL IMPACTS ACROSS THE SOUTHEAST.

11

AVIATION.../ISSUED 728 AM EDT WED AUG 22 2012/
12Z UPDATE...
WITH LOW PRESSURE REMAINING EAST AND SOUTH OF THE
AREA...EXPECTING MAINLY A VFR FORECAST THIS CYCLE FOR THE NORTHERN
TAF SITES. STILL ENOUGH LOW LEVEL MOISTURE PRESENT AT MCN FOR
IFR CIGS THIS MORNING AND LOW END THUNDERSTORM CHANCES THIS
AFTERNOON. WINDS WILL BE TRICKY AGAIN FOR ATLANTA HARTSFIELD AS
WINDS STRADDLE DUE NORTH BETWEEN NNE AND NNW. BASED ON MODEL
CONSENSUS...HAVE ELECTED TO REMAIN MOSTLY EAST OF NORTH FOR THIS
PACKAGE.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON WIND DIRECTION.
HIGH ON REMAINING ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          86  64  87  63 /  10  10  20   5
ATLANTA         88  68  87  68 /   5   5   5   5
BLAIRSVILLE     83  59  82  59 /  20  20  20  10
CARTERSVILLE    87  61  89  62 /   5   5   5  10
COLUMBUS        89  67  90  68 /  20  10  10   5
GAINESVILLE     84  66  86  66 /  20  20  10  10
MACON           88  66  89  66 /  20  20  10   5
ROME            87  59  90  62 /   5   5   5  10
PEACHTREE CITY  87  61  87  61 /   5   5   5   5
VIDALIA         86  69  86  67 /  30  20  30   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ATWELL
LONG TERM....11
AVIATION...ATWELL
Hazardous weather outlook, Aug 22, 4:48 AM EDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
448 AM EDT WED AUG 22 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-230900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
448 AM EDT WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS POSSIBLE ACROSS CENTRAL GEORGIA THIS
AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS POSSIBLE ACROSS
THE NORTHEAST GEORGIA MOUNTAINS THIS AFTERNOON AND EVENING.

.SYNOPSIS...
SURFACE TROUGH WILL REMAIN NEARLY STATIONARY ACROSS SOUTH GEORGIA
TODAY WHILE A SHORTWAVE MOVES ACROSS THE STATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE GUSTY WINDS AND OCCASIONAL LIGHTNING.

.DISCUSSION...
REMNANT MOISTURE ACROSS THE AREA...IN ADDITION TO A SHORTWAVE
MOVING THROUGH GEORGIA TODAY WILL ALLOW FOR THE BEST CHANCE OF
THUNDERSTORMS TO ONCE AGAIN BE ACROSS PORTIONS OF CENTRAL
GEORGIA...GENERALLY SOUTH OF A COLUMBUS TO THOMASTON TO AUGUSTA
LINE. A SLIGHT CHANCE OF THUNDER EXISTS ACROSS THE NORTHEAST
GEORGIA MOUNTAINS. INSTABILITY WILL BE A LITTLE BIT BETTER TODAY
WITH CAPE VALUES AROUND 1500 J/KG...HOWEVER SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THE BEST CHANCES WILL
BE ACROSS EAST GEORGIA THURSDAY AND FRIDAY AND THEN TRANSITION TO
ALL OF NORTH AND CENTRAL GEORGIA THROUGH TUESDAY.

MUCH OF THE FORECAST NEXT WEEK WILL DEPEND ON THE TRACK OF
TROPICAL STORM ISAAC AND THOSE WITH INTERESTS IN THE SOUTHEAST
NEED TO CONTINUE TO MONITOR THE NHC FORECAST CLOSELY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 22, 1:21 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
121 PM EDT WED AUG 22 2012

GAZ106-221745-
121 PM EDT WED AUG 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN CRISP COUNTY UNTIL
145 PM EDT...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WENONA...MOVING SOUTH AT 10 MPH.

RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS
CRISP COUNTY...INCLUDING AREAS AROUND EAST
CRISP...WENONA...RAINES...CORDELE AND ARABI. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3181 8381 3181 8383 3183 8387 3184 8391
      3199 8390 3198 8364 3180 8363 3180 8378
      3180 8380
TIME...MOT...LOC 1721Z 006DEG 7KT 3187 8377
Special weather statement, Aug 22, 2:11 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
211 PM EDT WED AUG 22 2012

GAZ095-096-107-221845-
211 PM EDT WED AUG 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PULASKI...BLECKLEY
AND HOUSTON COUNTIES UNTIL 245 PM EDT...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER PULASKI STATE PRISON. THE THUNDERSTORM WAS
NEARLY STATIONARY.

RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS
PULASKI...BLECKLEY AND HOUSTON COUNTIES...INCLUDING AREAS AROUND
OCMULGEE PUBLIC FISHING
AREA...BROWNDALE...HAYNEVILLE...KLONDIKE...PAULK...PULASKI STATE
PRISON...WALLACE...MOBLEY CROSSING...HARTFORD...HAWKINSVILLE AND
BAILEYS PARK. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3233 8331 3216 8347 3235 8367 3246 8353
TIME...MOT...LOC 1810Z 315DEG 1KT 3232 8350
Special weather statement, Aug 22, 2:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
220 PM EDT WED AUG 22 2012

GAZ033-044-053>055-221845-
220 PM EDT WED AUG 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN COWETA...FAYETTE...
CLAYTON AND FULTON COUNTIES UNTIL 245 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM REX TO HARALSON...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE.

RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS
COWETA...FAYETTE...CLAYTON AND FULTON COUNTIES...INCLUDING AREAS
AROUND KENWOOD...TYRONE...CASCADE HEIGHTS...WEST END...SWEET
AUBURN...LAKEWOOD PARK...GRANT PARK-ZOO ATLANTA...TURNER
FIELD...UNION CITY...PALMETTO...HAPEVILLE...FAIRBURN...EAST
POINT...COLLEGE PARK AND ATLANTA. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3356 8469 3380 8442 3374 8435 3365 8435
      3365 8429 3359 8424 3355 8426 3355 8429
      3344 8429 3343 8436 3336 8435 3335 8439
      3332 8438 3326 8443 3325 8451 3322 8451
      3322 8465 3332 8485
TIME...MOT...LOC 1819Z 291DEG 10KT 3361 8425 3343 8441
          3324 8461

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:21 PM EDTSpecial Weather StatementFFCCrisp24 min
Aug 22, 2:11 PM EDTSpecial Weather StatementFFCPulaski34 min
Aug 22, 3:04 PM EDTSpecial Weather StatementFFCDooly26 min
Aug 22, 3:27 PM EDTSpecial Weather StatementFFCClayton, DeKalb, Fayette, Spalding33 min
Aug 22, 4:33 PM EDTSpecial Weather StatementFFCDeKalb27 min
Aug 22, 4:48 PM EDTSpecial Weather StatementFFCSumter27 min
Aug 22, 4:51 PM EDTSpecial Weather StatementFFCSumter24 min
Aug 22, 6:24 PM EDTSpecial Weather StatementFFCWebster36 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.